Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 14, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 2, 2004, 4:36 PM EDT for Harnett County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2004, 4:36 PM EDT (20:36 UTC)
- Expired
- May 2, 2004, 5:15 PM EDT
- In force
- 39 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Harnett County, NC
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 292 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 499 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
526 WUUS52 KRAH 022036 SVRRAH NCC085-022115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 436 PM EDT SUN MAY 2 2004 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN HARNETT COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 515 PM EDT * AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER PINEVIEW...OR ABOUT 12 MILES SOUTH OF SANFORD...MOVING NORTHEAST AT 30 MPH. PENNY SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... SEMINOLE... DUNCAN... A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. LAT...LON 3532 7919 3525 7911 3550 7869 3559 7892 $$ DGS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 1:28 PM EDT, 3 hours 8 minutes earlier.
Area forecast discussion, May 2, 1:28 PM EDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 125 PM EDT SUN MAY 2 2004 .DISCUSSION... TONIGHT...ETA IS A LITTLE SLOWER WITH THE FRONT THAN THE GFS...AND THE ETA HAD A BETTER POSITION OF THE FRONT SLIGHTLY FARTHER WEST. WILL LEAN TOWARD THE ETA AND SHOW A BAND OF CONVECTION ALONG THE SURFACE FRONT CROSSING THE AREA BETWEEN MIDNIGHT AND SUNRISE. RUC INDICATES CAPE APPROACHING 1000 J/KG AHEAD OF THE FRONT...0-1 KM HELICITY NEAR 200 M2/S2...AND EHI VALUES NEAR 2...INDICATING A SUPERCELL/POTENTIAL TORNADO THREAT THROUGH THE EVENING. FLASH FLOODING MAY ALSO BE A THREAT AS A DEEP SOUTHWEST FLOW MAY LEAD TO TRAINING OF CELLS. TOMORROW/TUESDAY...WILL CARRY LIKELY POPS IN THE EAST IN THE MORNING AS THE FRONT BE SLOW TO MOVE EAST. THE 850 MB TROUGH LAGS THE SURFACE FRONT...CROSSING THE AREA IN THE LATE AFTERNOON. LAPSE RATES STEEPEN WITH COOLING 500 MB TEMPS ALONG WITH PVA AHEAD OF THE STRONG VORT MAX...THOUGH THE COOLEST MIDLEVEL TEMPS AND MOX VORTICITY PASS JUST TO OUR NORTH. WITH SOME PARTIAL CLEARING IN THE MORNING TO AID IN DESTABILIZATION...EXPECT SOME ELEVATED CONVECTION IN THE AFTERNOON...SO WILL HAVE HIGH CHANCE POPS AT THAT TIME. CLEARING SKIES MONDAY NIGHT AND TUESDAY AS THE UPPER TROUGH PASSES. TEMPS COOL BEHIND THE FRONT TO HIGHS IN THE MID/UPPER 60S TOMORROW AND TUESDAY...LOWS IN THE MID/UPPER 40S TOMORROW NIGHT. WEDNESDAY THROUGH SUNDAY...FRONT APPROACHES FROM THE NORTH ON WEDNESDAY WITH LIMITED MOISTURE IN A NORTHWEST FLOW ALOFT. PREFER THE HPC AND 06Z GFS SOLUTIONS WHICH KEEP THE FRONT TO OUR NORTH. THUS WILL HAVE TEMPS WEDNESDAY AND THURSDAY ABOVE 00Z GFS MOS GUIDANCE...MID/UPPER 70S WED TO NEAR 80/LOWER 80S THU. DOWNSLOPE FLOW AND 1000-850 THICKNESS VALUES BETWEEN 1385M AND 1400M GIVES HIGHS IN THE MID/UPPER 80S FOR FRIDAY THROUGH SUNDAY. RIDGE ALOFT AND SURFACE HIGH TO OUR SOUTH WILL BE SLOW TO MOVE...SO IT LOOKS LIKE AN EXTENDED WARM AND DRY PERIOD IS ON THE WAY. && .RAH WATCHES/WARNINGS/ADVISORIES... NC...NONE. && DGS
Hazardous weather outlook, May 2, 5:55 AM EDT, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 555 AM EDT SUN MAY 2 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-021200-ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR... DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO... GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT... HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG... MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN... ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD... SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY... WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM 555 AM EDT SUN MAY 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND THIS EVENING. THE PRIMARY THREAT WOULD BE BRIEF GUSTY WINDS TO 55 MPH. IN ADDITION THERE IS A SMALL RISK THAT SHOWERS COULD TRAIN OVER THE SAME LOCATION...PRODUCING ISOLATED BRIEF FLOODING. .DAYS TWO THROUGH SEVEN... A STRONG UPPER LEVEL DISTURBANCE WILL MOVE THROUGH CENTRAL NORTH CAROLINA MONDAY. THIS SYSTEM IS BEING MONITORED REGARDING THE POTENTIAL FOR GENERATING ISOLATED SEVERE THUNDERSTORMS. THE PRIMARY THREAT WOULD BE DAMAGING DOWNBURST WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RLH
In the hours before
Special weather statement, May 2, 12:54 PM EDT, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1254 PM EDT SUN MAY 2 2004 NCZ010-011-026>028-041>043-075>078-083>086-088-089-021800- ANSON NC-CUMBERLAND NC-EDGECOMBE NC-FRANKLIN NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MOORE NC-NASH NC-RICHMOND NC-SAMPSON NC-SCOTLAND NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC- 1254 PM EDT SUN MAY 2 2004 ...SHOWERS AND SOME STRONG THUNDERSTORMS WILL MOVE ACROSS THE SANDHILLS...COASTAL PLAIN...AND FAR EASTERN PIEDMONT OF NORTH CAROLINA THROUGH 200 PM EDT... AT 1254 PM DOPPLER RADAR INDICATED SEVERAL CLUSTERS OF SHOWERS AND THUNDERSTORMS. A BAND OF STRONG THUNDERSTORMS WAS MOVING ACROSS THE NORTHERN COASTAL PLAIN...ALONG AND JUST EAST OF I-95. THESE STORMS WILL MOVE ACROSS JOHNSTON...WAYNE...WILSON...EASTERN AND SOUTHERN NASH...EDGECOMBE...AND HALIFAX COUNTIES THROUGH 2 PM. THE STRONGEST STORMS WILL AFFECT AREAS THAT INCLUDE ELM CITY AND PINE TOPS. SOME ROOF DAMAGE WAS REPORTED WITH THESE STORMS LATE THIS MORNING. FARTHER SOUTH...ANOTHER CLUSTER OF STRONG STORMS EXTENDING FROM LILLINGTON TO DUNN TO FAYETTEVILLE AND POINTS SOUTH WILL MOVE NORTHEAST...AND BRING ANOTHER ROUND OF STORMS TO HARNETT AND SAMPSON COUNTIES THROUGH 2 PM. GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. SGY
Special weather statement, May 2, 2:22 PM EDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 222 PM EDT SUN MAY 2 2004 NCZ010-011-026>028-041>043-075>078-085-086-088-089-022020- CUMBERLAND NC-EDGECOMBE NC-FRANKLIN NC-HALIFAX NC-HARNETT NC-HOKE NC- JOHNSTON NC-LEE NC-MOORE NC-NASH NC-SAMPSON NC-SCOTLAND NC-WAKE NC- WARREN NC-WAYNE NC-WILSON NC- INCLUDING THE CITIES OF...CARTHAGE...CARY...CLINTON... DOWNTOWN RALEIGH...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...HALIFAX... LAURINBURG...LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE... RAEFORD...ROANOKE RAPIDS...ROCKY MOUNT...SANFORD...SMITHFIELD... SOUTHERN PINES...TARBORO...WARRENTON AND WEST RALEIGH 222 PM EDT SUN MAY 2 2004 ...SHOWERS AND WITH EMBEDDED STRONG THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE AREA THROUGH 5PM EDT... THE STRONGEST STORMS WERE MOVING ACROSS THE COASTAL PLAIN ON ALONG AND EAST OF A LINE FROM MOUNT OLIVE TO GOLDSBORO TO WILSON TO THE ROCKY MOUNT WILSON AREA. VERY HEAVY DOWNPOURS...GUSTY WINDS UP TO 50 MPH AND DANGEROUS LIGHTNING MAY ACCOMPANY SOME OF THE STRONGER STORMS. IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A STRONG BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER. DO NOT SEEK SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS. THESE ATTRACT LIGHTNING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. RA
Local storm report, May 2, 2:40 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
240 PM EDT SUN MAY 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND DMG GOLDSBORO 35.37N 77.98W
05/02/2004 WAYNE NC LAW ENFORCEMENT
TREES DOWN NEAR AN ELEMENTARY SCHOOL IN NORTHEAST
GOLDSBORO
&&
SGYLocal storm report, May 2, 3:02 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
302 PM EDT SUN MAY 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND DMG MACCLESFIELD 35.75N 77.67W
05/02/2004 EDGECOMBE NC TRAINED SPOTTER
ABOUT 20 TREES DOWN
&&
SGYSpecial weather statement, May 2, 4:07 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 407 PM EDT SUN MAY 2 2004 NCZ007>011-021>028-038>043-074>078-083>086-088-089-022004-ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-SAMPSON NC-SCOTLAND NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC-INCLUDING THE CITIES OF...ASHEBORO...BURLINGTON...CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG ...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...SILER CITY...SMITHFIELD...SOUTHERN PINES... TARBORO...TROY...WADESBORO... WARRENTON...WEST RALEIGH AND WINSTON-SALEM 407 PM EDT SUN MAY 2 2004 WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL NORTH CAROLINA THROUGH THE EVENING HOURS. STRONG GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH SOME OF THESE STORMS. IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER IMMEDIATELY. STORMS DUMPING LOCALLY HEAVY RAINS OVER THE SAME LOCATIONS COULD POSSIBLY PRODUCE SOME LOCALIZED FLOODING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION. RA
Special weather statement, May 2, 4:07 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED FOR TIME... NATIONAL WEATHER SERVICE RALEIGH NC 407 PM EDT SUN MAY 2 2004 NCZ007>011-021>028-038>043-074>078-083>086-088-089-022207- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-SAMPSON NC-SCOTLAND NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC-INCLUDING THE CITIES OF...ASHEBORO...BURLINGTON...CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG ...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...SILER CITY...SMITHFIELD...SOUTHERN PINES... TARBORO...TROY...WADESBORO... WARRENTON...WEST RALEIGH AND WINSTON-SALEM 407 PM EDT SUN MAY 2 2004 WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL NORTH CAROLINA THROUGH THE EVENING HOURS. STRONG GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH SOME OF THESE STORMS. IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER IMMEDIATELY. STORMS DUMPING LOCALLY HEAVY RAINS OVER THE SAME LOCATIONS COULD POSSIBLY PRODUCE SOME LOCALIZED FLOODING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION. RA
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 2:07 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wayne | 23 min |
| May 2, 3:04 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe | 16 min |
| May 2, 3:30 PM EDT | Severe Thunderstorm Warning | RAH | Warren | 30 min |
| May 2, 4:02 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery | 28 min |
| May 2, 5:03 PM EDT | Tornado Warning | RAH | Harnett | 27 min |
| May 2, 5:14 PM EDT | Tornado Warning | RAH | Wake | 31 min |
| May 2, 5:58 PM EDT | Severe Thunderstorm Warning | RAH | Person | 32 min |
| May 2, 6:06 PM EDT | Severe Thunderstorm Warning | RAH | Richmond | 39 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.